We exist to improve the lives
of everyone affected by epilepsy

New research into anti-epileptic medication and birth defects

4 March, 2003

A study in Finland has been the latest to show a link between anti-epileptic drugs (AEDs) and birth defects.

Over a period of 18 years, researchers at the University of Helsinki monitored the progress of 970 women with epilepsy, their pregnancies and the children. Of the 979 children born, 740 had been exposed to AEDs in the womb during the first trimester of the pregnancy.

Major malformations were detected in 3.8 per cent of the children born to women who had taken AEDs during that trimester, compared to only 0.8 per cent of women who had not taken AEDs.

Further analysis showed that there was a heightened risk for woman taking carbamazepine, valproate or oxcarbazepine, in woman with low serum folate levels and in women who had a "low level of maternal education". The research showed that having seizures during that first trimester was not associated with malformations.

Commenting on the findings, Philip Lee, Chief Executive of Epilepsy Action, said:

“It is essential that women seek pre-conception counselling before considering pregnancy – this is so they can be stabilised on an appropriate anti-epileptic drug to control seizures while proposing the least minimum risk to the unborn child".